Colorado, 2026Wildfire and High Wind in Colorado, January 15 to 16, 2026
January 15 to 16, 2026 · NWS BOU · 13 events in 12 counties and zones
A strong cold front swept southward across eastern Colorado during the evening of January 15th, with it bringing wind gusts of 55 to 70 mph. Winds subsided overnight, but became strong again during morning and afternoon hours of January 16th.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front swept southward across eastern Colorado during the evening of January 15th, with it bringing wind gusts of 55 to 70 mph. Winds subsided overnight, but became strong again during morning and afternoon hours of January 16th. A few power poles came down in Larimer County. Several miles of I-25 north of Fort Collins to the WY state line was closed to all traffic and US 85 north of Greeley to the WY line was closed to all traffic as well. A grass fire (about 500 acres) occurred along I-76 in Sedgwick county south of Sedgwick. Mandatory evacuations south of I-76 and east of HWY 59 lasted about hour before the fire was contained.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 15, 4:48 PM MST, 2 hours 18 minutes earlier. Its key messages:
- Critical fire weather conditions with 30 to 50 mph wind gusts across the plains through this afternoon.
- A cold front will bring strong winds (40-60 mph), colder temperatures, and a few snow showers tonight.
- Strong winds (50 to 70 mph gusts) and critical fire weather conditions to prevail over northeast Colorado Friday.
Area forecast discussion, Jan 15, 4:48 PM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
448 PM MST Thu Jan 15 2026
.KEY MESSAGES...
- Critical fire weather conditions with 30 to 50 mph wind gusts
across the plains through this afternoon.
- A cold front will bring strong winds (40-60 mph), colder
temperatures, and a few snow showers tonight.
- Strong winds (50 to 70 mph gusts) and critical fire weather
conditions to prevail over northeast Colorado Friday.
&&
.DISCUSSION /Through Thursday/...
Issued at 233 PM MST Thu Jan 15 2026
Water vapor satellite imagery showing a shortwave trough diving
south-southeast across eastern Montana. This wave races
southeastward helping to carve out large upper level low over the
Great Lakes Friday. This will leave Colorado under a strong north-
northwest flow aloft with a 120 knot jet overhead. A strong cold
front associated with the shortwave trough is racing south across
southern Montana and northern Wyoming. Wind speeds are 50 to 60
mph with the cold front passage. We earlier upgraded the High Wind
Watch to a Warning and moved up the timing to mid to late evening
to capture the stronger winds that will accompany the cold front.
The strong winds linger up to a couple hours behind the cold,
then we will see a lull in the stronger winds until Friday
morning. There's a brief period after midnight where there may be
enough lift and moisture for a few snow showers. Any accumulation
is expected to be light. Subsidence and fierce drying occurs
Friday morning with relative humidity falling into the teens by
late morning and early afternoon. The subsidence and mostly clear
skies will help mix the stronger winds aloft down to the surface,
so we look on track to see 60 to 70 mph wind gusts across the
plains Friday. The 12Z GFS and ECMWF models show the trough axis
and thus the jet has shifted westward by a county or two. This
lines up with 12Z HRRR and the expansion of the High Wind Warning
southwestward. Because of the low relative humidity and strong
winds, upgraded the Fire Weather Watch to a Red Flag Warning for
much of northeast Colorado.
Winds slowly decrease mid to late afternoon Friday, but gusty
north winds linger into the overnight hours. The winds will help
keep the airmass mixed and keep temperatures from getting too
cold. However, the airmass has an arctic origin, so lows are
expected to be in the teens and single digits.
Saturday will see decreasing winds but overall similar dry and
windy conditions. Fire weather conditions may be critical across
the majority of the plains and this is discussed in the fire
weather section below.
A strong trough aloft will move over northeast Colorado with the
axis of the trough moving through our forecast area Saturday
morning. There will be strong subsident flow with very dry air
moving in on the backside of the departing trough. Wind gusts will
reach 45 mph across the plains with the highest values in Weld and
Washington Counties. Temperatures will be cool with highs in the
30s across the majority of the plains. Wind chills will be in the
low 20s to teens especially Saturday evening.
A brief ridge within the northwesterly flow will move across
Colorado on Sunday. This will lead to temperatures warming up
15-20 degrees above the high on Saturday. There will be mostly
sunny and dry conditions.
Another trough moves through on Monday leading to cooler and
windier conditions. There is such little moisture with these
systems that only very light snow will be possible in the
mountains with no impacts from this trough.
The flow aloft will become more zonal during the middle of next
work week leading to mild temperatures. The lack of moisture
continues so no precipitation is expected.
Ensembles by the following weekend have a very large spread with
temperatures. What is noteworthy about the ensembles is that
there could be very cold air coming into Colorado. There's about a
20% chance that temperatures get below 0 F across our entire
forecast area the weekend of January 24-25.
&&
.AVIATION /00Z TAFS through 00Z Saturday/...
Issued at 439 PM MST Thu Jan 15 2026
Gusty WNW winds are quickly diminishing this evening and that
trend should continue over the next hour or two. Cold FROPA this
evening has sped up just a touch, with a wind shift to the
northeast likely between about 04-05z. Guidance continues to hint
at a brief period of stratus, perhaps as low as a BKN020-035 deck,
for a few hours tonight before drying out by 12z Friday.
Main question beyond that is how winds evolve during the day
Saturday. NW/NNW flow is traditionally difficult to mix down at
BJC and at times APA as those sites are typically sheltered a bit.
On the other hand, most deterministic guidance does develop at
least a period of gusty winds during the afternoon, and the main
change there was to tempo out a period of >30KT gusts. At DEN,
gusty winds are likely again through most of the day, with a few
gusts of >40KT probable after 18z. Winds will be slow to diminish
in the evening.
&&
.FIRE WEATHER...
Issued at 233 PM MST Thu Jan 15 2026
The gusty winds will decrease around sunset with the loss of day
time heating, though it may stay a little breezy during the early
evening hours. A strong cold front races south across the area mid
to late evening with gusts of 40 to 60 mph out of the north when
it pushes through. Moisture increases behind the front with a few
light snow showers possible after midnight. These snow showers
will be light and short-lived as the airmass rapidly dries Friday
morning. Relative humidity readings fall to 15 to 20 percent
during the day Friday. Winds increase quickly Friday morning as
well with gusts reaching 60 to 70 mph over the plains. Strong
winds decrease around sunset Friday, but breezy to windy
conditions may linger through the night in some places.
On Saturday, very dry air with dew points potentially less than
-10F will move into northeast Colorado. Despite the below normal
high temperatures, relative humidity will fall to between 11-16%.
With gusts across the plains up to 45 mph, critical fire weather
conditions are possible. Due to the fire weather highlights in
place today and on Friday, no highlights were issued for Saturday.
However, if the confidence in low dew points increases, a Fire
Weather Watch may be needed for Saturday.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM to 6 PM MST Friday for COZ215-238-240-
242>246-248>251.
Red Flag Warning until 6 PM MST this evening for COZ238>240-
242>246-248-249.
High Wind Warning until 5 PM MST Friday for COZ038-042>045-
048>051.
High Wind Warning from 9 PM this evening to 5 PM MST Friday for
COZ046-047.
&&
DISCUSSION...12/Danielson
AVIATION...Hiris
FIRE WEATHER...12/Danielson
Hazardous weather outlook, Jan 15, 11:05 AM MST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1105 AM MST Thu Jan 15 2026
COZ030>051-161815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1105 AM MST Thu Jan 15 2026
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...This Afternoon and Tonight
West to northwest winds gusting to 25 to 40 mph combined with dry
conditions will lead to critical fire weather conditions through
this afternoon. A cold front will drop south across eastern
Colorado late this evening, bringing strong northerly winds to 60
mph with it over northeast Colorado. A few light snow showers
will be possible behind the front after midnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Winds increase early Friday morning with gusts up to 70 mph over
northeast Colorado. In addition to the high wind threat, dry
conditions will lead to critical fire weather conditions again
across northeast Colorado.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Event by event
11 high wind, 1 strong wind, 1 wildfire. Local standard time, as filed.
High Wind, Sedgwick County
- When
- January 15, 7:06 PM MST to January 16, 4:30 PM MST
- Where
- Sedgwick County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.876, -102.352 (the zone’s center; the record gives no point)
A 65 mph was recorded at a CDOT along I-76 near Julesburg during the evening of the 15th when a cold front pushed through. Strong winds reformed on the morning of the 16th and continued through the afternoon with a peak wind gusts of 70 mph. A weather station (CHAPL1) a few miles west of Julesburg also reported at 70 mph wind gust.
High Wind, Ne Weld County
- When
- January 15, 7:11 PM MST to January 16, 5:05 PM MST
- Where
- Ne Weld County forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
A cold front brought a 77 mph wind gust to Briggsdale during the evening of the 15th. High winds reformed the morning of the 16th with frequent gusts of 50 to 70 mph.
High Wind, Larimer County Below 6000 Feet / Nw Weld County
- When
- January 15, 7:35 PM MST to January 16, 4:00 PM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
There were several gusts reaching 60 to 80 mph, during the day on the 16th. Here are some of the stronger reports. At Buckeye 79 mph, 5 miles north-northwest of Nunn 78 mph, 75 mph north of Carr, and 64 mph along I-25 at the Wyoming/Colorado border. A few power poles came down in Larimer County during the morning. Several miles of I-25 north of Fort Collins to the WY state line were closed to traffic and US 85 north of Greeley to the WY line was closed to traffic as well.
High Wind, Washington County
- When
- January 15, 7:44 PM MST to January 16, 5:00 PM MST
- Where
- Washington County forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.971, -103.201 (the zone’s center; the record gives no point)
Wind gusts reached 74 mph at the Akron airport with passage of a cold front during the evening of January 15th, winds subsided overnight and early morning of the 16th, but intensified during the mid morning hours with gusts of 50 to 70 mph continuing into the late afternoon hours. The peak gusts during the 16th at the Akron airport was 70 mph.
High Wind, Phillips County
- When
- January 15, 7:55 PM MST to January 16, 4:50 PM MST
- Where
- Phillips County forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.594, -102.358 (the zone’s center; the record gives no point)
Wind sensors in and around the Holyoke area reported wind gusts of 60 to 70 mph with a cold front passage during the evening of the 15th. Strong winds reformed during the morning and afternoon of the 16th with additional wind gusts of 60 to 70 mph.
Strong Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- January 16, 7:30 AM MST to 2:00 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Winds generally reach 40 to 60 mph across the foothills of Larimer County (below the 75 mph for high wind criteria). Even weaker winds were reported in the foothills of Boulder County. A small corridor near the Wyoming border experienced strong winds with the strongest report being 78 mph near Virginia Dale.
High Wind, C & S Weld County
- When
- January 16, 9:00 AM MST to 5:00 PM MST
- Where
- C & S Weld County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Wind gusts reached 55 to 70 mph with a few gusts of 70 to 75 mph. Here are some of the stronger wind reports. At Severance 73 mph, Greeley Airport 61 mph, near Masters 71 mph, and 60 mph near Keenesburg.
High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- January 16, 9:00 AM MST to 2:00 PM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
The ASOS at the Limon airport reported a peak wind of 75 mph with numerous wind gusts in the 50 to 70 mph range. Additional wind gusts of 55 to 65 mph occurred at Cedar Point and Agate.
High Wind, Morgan County
- When
- January 16, 9:44 AM MST to 1:09 PM MST
- Where
- Morgan County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
A CDOT weather station near Wiggins reported wind gusts reaching 64 mph.
High Wind, Se Elbert County Below 6000 Feet / South Lincoln County
- When
- January 16, 10:00 AM MST to 11:40 AM MST
- Where
- Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
A 61 mph wind gust occurred 7 miles south of Hugo and a 59 mph wind gust was measured southeast of Hugo.
High Wind, Logan County
- When
- January 16, 12:00 PM MST to 3:00 PM MST
- Where
- Logan County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
Wind gusts reached 60 mph at the Sterling Airport and 62 mph 5 miles north of Pawnee Pass. A CDOT sensor along I-76 recorded a 83 mph wind gust, but the accuracy of the report is questionable.
High Wind, C & E Adams & Arapahoe Counties
- When
- January 16, 1:00 PM MST to 2:00 PM MST
- Where
- C & E Adams & Arapahoe Counties forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.762, -104.338 (the zone’s center; the record gives no point)
A weather station in Byers reported a 58 mph wind gust.
Wildfire, Sedgwick County
- When
- January 16, 5:45 PM MST to 7:00 PM MST
- Where
- Sedgwick County forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 40.876, -102.352 (the zone’s center; the record gives no point)
A grass fire (about 500 acres) occurred along I-76 in Sedgwick county south of Sedgwick. Mandatory evacuations south of I-76 and east of HWY 59 lasted about hour before the fire was contained.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Winter Weather in South Dakota, January 15 to 16, 20262 deaths · 62 kt wind · 22 events
- Winter Weather in Tennessee, January 15, 20263 injured · $250,000 · 1 event
- High Wind in Kansas, January 15 to 16, 202658 kt wind · 25 events
- High Wind in North Dakota, January 15 to 16, 202664 kt wind · 22 events
- Astronomical Low Tide in Louisiana, January 15 to 19, 202614 events
- Drought in Texas, January 15 to 31, 202612 events
- High Wind in Montana, January 15 to 16, 202663 kt wind · 12 events
- High Wind in Wyoming, January 15 to 17, 202676 kt wind · 11 events
- Wildfire and Dust Storm in Kansas, January 15, 202655 kt wind · 11 events
- High Wind in Nebraska, January 15 to 16, 202665 kt wind · 9 events
- Blizzard and Winter Storm in Alaska, January 15 to 17, 202674 kt wind · 7 events
- High Wind in Wyoming, January 15 to 17, 202674 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1302384, 1302373, 1302367, 1302383, 1302385, 1302369, 1302377, 1302380, 1302378, 1302381, 1302382, 1302379, 1302360.